Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 42, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 1998, 1:19 PM EDT for Montgomery County, Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 1:19 PM EDT (17:19 UTC)
- Expired
- May 3, 1998, 2:25 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:22 PM EDT | Hail 0.75 | Christiansburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
847 WUUS01 KRNK 031721 RRA SVRRNK VAC121-031825- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 119 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 225 PM EDT. * AT 119 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH SOUTHWEST OF BLACKSBURG OR 2 MILES NORTHWEST OF CHRISTIANSBURG MOVING EAST NORTHEAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... BLACKSBURG AROUND 125 PM EDT.. SHAWSVILLE AROUND 135 PM EDT.. MC DONALDS MILL AROUND 140 PM EDT.. ELLISTON AROUND 140 PM EDT.. << CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:40 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 3, 9:40 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EDT SUN MAY 3 1998 DISC... MORG SOUNDINGS A LTL MORE IMPRESSIVE THAN YESTERDAY... AIR MASS IS SLOWLY REBOUNDING TO ONE THAT WL SPRT MORE SPIRITED CONVECTION. CRNT PCPN OVR FAR SW VA APRS TO BE AHD OF A WEAK SFC TROFFY TYPE FEATURES. AREA NOT VERY BIG..AND NOT MOVG VERY QUICKLY EWD. WD REMOVE TIMING ON PCPN AS I THINK THAT SCTD SHRWS AND TSTMS WL DVLP A LTL EARLIER THAN CRNT FCST IMPLIES. REASON FOR THAT THINKING IS THE AFOREMENTIONED SNDGS. MODIFIED RNK SNDG GIVES LI OF MINUS 5...GSO WAS MINUS 7. CAPES AOA 1500 FOR EACH. H85 THTA-E NUMBERS HAVE COME UP 10 DEGS SINCE YEST MORG ETC.. ETC... ETC... WBZ STL MARGINAL...5500 AT RNK... 7200 AT GSO. GOT A REPORT OF BB SIZED HAIL YEST IN BLACKSBURG W/ A MUCH LWR WBZ. RGNL H50-H85 TEMPS DIFFS OF 28 TO 30 DEGS ALSO POINT TO SOME ACTIVITY. THE ONE THING THAT MAY HOLD OFF THE ACTIVITY FOR A WHILE IS THE UPR LVL RIDGE...BUT H20 VAP LOOP HINTS THAT THIS RIDGE MAY NOT BE ABLE TO HANG ON MUCH LONGER. SOUNDINGS SPRT CRNT TEMP FCST. SO...STATUS QUO FOR NOW. DESROSIERS
In the hours before
Special weather statement, May 3, 11:35 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EDT SUN MAY 3 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF THE THUNDERSTORMS TO PRODUCE LARGE HAIL. THUNDERSTORMS WHICH PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN DIAMETER ARE CONSIDERED SEVERE. THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE ATMOSPHERE. ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT... DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON. IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS. DESROSIERS
Special weather statement, May 3, 11:35 AM EDT, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EDT SUN MAY 3 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF THE THUNDERSTORMS TO PRODUCE LARGE HAIL. THUNDERSTORMS WHICH PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN DIAMETER ARE CONSIDERED SEVERE. THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE ATMOSPHERE. ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT... DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON. IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 44 min |
| May 3, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.